Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 7, NWS Marquette, MI

July 28, 2019Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 28, 2019, 4:29 PM EDT for Schoolcraft County, Michigan. It took effect at Jul 29, 2019, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 4:29 PM EDT (20:29 UTC)
In effect from
Jul 29, 2019, 8:00 AM EDT
Expired
Jul 29, 2019, 4:25 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WHUS43 KMQT 282029
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
429 PM EDT Sun Jul 28 2019

MIZ014-300000-
/O.NEW.KMQT.BH.S.0007.190729T1200Z-190730T0000Z/
Southern Schoolcraft-
429 PM EDT Sun Jul 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from Monday morning through Monday evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to what is forecast on Monday near Lakeview Park and near Seul 
Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches on Monday 
should stay out of the water. Pay attention to beach flags and 
signs posted at beach access points and lifeguard stations. 

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JSS
1 follow-up statement
306 
WHUS43 KMQT 292025
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
425 PM EDT Mon Jul 29 2019

MIZ014-292130-
/O.CAN.KMQT.BH.S.0007.000000T0000Z-190730T0000Z/
Southern Schoolcraft-
425 PM EDT Mon Jul 29 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Marquette has cancelled the Beach
Hazards Statement. 

Winds and waves have diminished along the Lake Michigan shore of 
southern Schoolcraft County this afternoon. 

$$

JSS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 4:02 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 28, 4:02 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
402 PM EDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday)
Issued at 246 PM EDT SUN JUL 28 2019

Upper air pattern consists of a 500 mb trough in the northern plains
this morning with a broad 500 mb ridge across the southern half of
the U.S. The trough affects the upper Great Lakes tonight and
Monday. 850-500 mb q-vector convergence and deeper moisture move
into the area tonight and both move out on Mon. Overall, had to move
the timing of pcpn up for this afternoon into this evening across
the west as convection in west central Wisconsin is moving rapidly
northeast and is quicker than what models are showing. This was the
only major change to the going forecast made. QPF amounts look to be
anywhere from 0.20 inches to 0.75 inches with the heaviest across
the west half of the U.P. With the stronger wind late tonight into
Mon morning off of Lake Michigan and the bay of Green Bay, this will
lead to a high swim risk for southern Schoolcraft County.

.LONG TERM...(Monday night through Sunday)
Issued at 402 PM EDT SUN JUL 28 2019

High pressure will dominate the majority of this forecast period.
Early on in the week, an exiting low pressure system and approaching
high pressure system will create breezy conditions  across Upper
Michigan through Tuesday. Clear skies and calming winds will allow
radiational cooling mid way through the week for cool nights. Thanks
to a weak frontal passage, dew point levels will remain lower and
more comfortable through Friday. As the high pressure begins to move
east of the region near the end of the week, southern return flow
will bring back warmer temperatures and dew points will climb back
into the upper 50s to near 60. There remains some chances for
precipitation near the end of the week, but confidence remains
low for now.

Precipitation will continue east on Monday night, as high pressure
moves into the region. Some clouds will remain downwind of Lake
Superior into Tuesday, otherwise a broad area of subsidence should
help skies clear behind the exiting low pressure system. By Tuesday
morning, NW winds will remain gusty at times as influence from a
deepening low will remain across parts of Upper Michigan, mainly
east along the Seney Stretch. A few models have hinted at lingering
wrap-around showers, downwind of Lake Superior through Tuesday
morning, but have kept PoPs mainly out of the forecast and will
allow short-term forecast to try to narrow in on those chances.

By Wednesday, high pressure will be directly over Upper Michigan,
leaving beautifully clear skies, calm winds, and comfortable dew
points through Thursday. By Thursday afternoon, some southern return
flow will begin to affect the UP, bringing in the potential for a
little bit higher dew points and high temperatures into Friday.

Previous forecast discussions have hinted at the next precipitation
chances coming sometime next weekend. Last night's 00Z ECMWF run had
brought a rather larger precipitation mass just south of Upper
Michigan Friday night into Sunday morning, while today's 12Z GEM and
GFS remained predominately dry. The 12Z ECMWF run today now is more
in line with the GFS and GEM, leaving some doubt for PoPs through
the week. High pressure looks to shield us from precip into next
weekend. By the end of next weekend, models hint at a passing
shortwave to the north dropping a trough across Upper Michigan
bringing some chance PoPs for the UP late Saturday into Sunday.
However, the main three medium range models differ on timing and
placement of this shortwave so confidence remains low for PoPs into
next weekend and will bear watching moving forward this week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM EDT SUN JUL 28 2019

VFR conditions will last into this evening at all sites. An
approaching deepening low pressure system will usher in a reduction
in categories for both vsbys and ceilings as showers and
thunderstorms move through the terminal areas. Behind the precip,
look for lingering stratus to take over with winds picking up by
daybreak Monday. There will be some LLWS late this evening at IWD
with a strong low level jet off the sfc.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 246 PM EDT SUN JUL 28 2019

Less than 15 knot winds will give way to breezy conditions tonight
as a deepening low crosses the Upper Great Lakes. Gusts up to 25
knots will occur across Lake Superior on Monday slackening slightly
to less than 20 knots Mon night into Tuesday. Winds will be less
than 15 knot winds prevailing through the remainder of this forecast
period. The wind does briefly get up to 30 knots on Lake Michigan
and the bay of Green Bay late tonight into Monday morning.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...JAW
AVIATION...07
MARINE...07
Hazardous weather outlook, Jul 28, 3:22 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
322 PM EDT Sun Jul 28 2019

MIZ001>007-009>014-084-085-291930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
322 PM EDT Sun Jul 28 2019 /222 PM CDT Sun Jul 28 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible Monday...mainly central and
east.

A high swim risk is expected Monday along the Lake Michigan
beaches of Schoolcraft County.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-291930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
322 PM EDT Sun Jul 28 2019 /222 PM CDT Sun Jul 28 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms remain possible over the far eastern lake Monday
morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-291930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
322 PM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight over northern Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms remain possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:06 PM EDTSmall Craft AdvisoryMQT31 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.